Left Chevron
Back
Left Chevron
Reporting a Medication Error

Overdoses and Side Effects from Weight Loss Medicines

Published March 22, 2024

A year ago, we published an article titled, Staying safe when using new medicines for obesity. The article talked about semaglutide (Wegovy),a medicine that is provided in a pen prefilled with medicine and injected once a week to treat people with obesity. This medicine became so popular for weight loss that it soon became hard to get. Many retail pharmacies could not keep it in stock. This caused some people who could not get their prescriptions filled at their regular pharmacy to look for other places to get the medicine.

In some cases, people went to compounding pharmacies. These are special pharmacies that make medicines from raw ingredients (similar to following a recipe and using the basic ingredients like flour, sugar, eggs, etc.). People also bought the medicine online from weight loss spas or clinics. Some of these compounding pharmacies and online companies are not regulated by the US Food and Drug Administration (FDA). Some places do not even require a prescription from a doctor. We have also heard that some may be providing “fake” semaglutide, medicine that is too strong or too weak, or even using another medicine that could hurt you when used incorrectly such as insulin (a medicine used to lower blood sugar levels in people with diabetes).

Since the article was published, we have received reports of people having bad side effects from taking the semaglutide that they bought from a compounding pharmacy or another place.

Here are some examples:

A hospital reported that in one week, three people were treated because of severe side effects from semaglutide. These people had very low blood sugar levels (hypoglycemia).They all had picked up semaglutide pens at a hotel gathering, similar to a “Botox party,” from people they thought were nurses. The hospital was worried that they were given fake medicine.

In another report, when a person picked up their prescription, they were given the semaglutide in a vial instead of a pen. The instructions said to inject 0.05 mL(5 units) using an insulin syringe. The person did not know how to draw it up with an insulin syringe and injected 0.5 mL (50 units), or 10 times the dose! A few hours later, they had severe stomach pain, nausea, vomiting, and diarrhea. They went to the hospital for treatment. The hospital told us they have been seeing several people who accidentally overdosed after they used insulin syringes to prepare their doses of semaglutide from vials.

FDA is concerned that some compounding pharmacies are not using the correct semaglutide product to make the medicine. Some compounders are using a different form of semaglutide, such as semaglutide sodium and semaglutide acetate, which have not been tested or approved to be safe and/or effective. And as stated earlier, there have also been reports of fake semaglutide products which may contain insulin.

Here's what you can do: To prevent errors with weight loss medicines, consider the following:

· Talk to your doctor before starting semaglutide.

· Make sure you are given a prescription for the medicine from a doctor.

· Do not buy the medicine from gatherings or “parties.”

· Obtain prescription medicines only from state-licensed pharmacies that are located in the United States.

· Always talk to a pharmacist before using any medicine for the first time.

· Do not get medicine from places that do not have a pharmacist to answer questions.

· If you are given a medicine vial, make sure you know how to draw up the dose using a syringe or have the pharmacist show you.

· If you decide to fill your prescriptions online, go to FDA’s BeSafeRx campaign. This website provides helpful information about how to safely buy prescription medicines online.

· Follow up with your doctor on a regular basis once you start the medicine.

· Get medical attention if you have side effects after taking the medicine.

· Report errors to the FDA and ISMP.

More Safety Articles